Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 166, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2002, 3:20 PM EDT for Monroe County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 10, 2002, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Monroe County, TN
The radar
The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:40 PM EDT | Thunderstorm Wind | Countywide, TN | |
| Jul 10, 3:45 PM EDT | Thunderstorm Wind | Tellico Plains, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS54 KMRX 101920 SVRMRX TNC123-102000- /NEW.KMRX.SV.W.0213.101919-102000/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 319 PM EDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN EAST TENNESSEE * UNTIL 400 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF TELLICO PLAINS...OR 13 MILES SOUTHEAST OF MADISONVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CITICO AROUND 335 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3547 8432 3529 8436 3526 8406 3544 8401 LCM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:15 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 10, 10:15 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1015 AM EDT WED JUL 10 2002 FORECAST ON TRACK. NO UPDATE PLANNED. CLOUD COVER WILL MODERATE TEMPS TODAY BUT SOME SUN AND MAX SPIKES EXPECTED. PCPN WILL COME IN TWO WAVES. FIRST THE REMAINS OF THE NOCTURNAL CONVECTION AND AGAIN WITH INCREASED DESTABILIZATION IN ADVANCE OF THE FRONTAL BOUNDARY. SON PREV DISC: MODELS STILL IN DECENT AGREEMENT OVERALL...THINK MORE CONSISTENT AVN MAY BE HANDLING UPPER LOW DROPPING THROUGH MID MISSISSIPPI VALLEY BETTER. FRONT TO PUSH SOUTH INTO OUR AREA...BUT APPEARS IT MAY STALL IN THE VICINITY OF OUR SOUTHERN BORDER. MAY SEE SOME DRYING OVER NORTHERN AREAS LATER WED NIGHT AND THURSDAY...BUT MOISTURE SHOULD RETURN THURSDAY NIGHT. PLAN TO GO WITH CATEGORICAL POPS NORTH... LIKELY ELSEWHERE TODAY...THEN LIKELY SOUTH AND CHANCE ELSEWHERE TONIGHT. PRECIP WATER RATHER HIGH TODAY...SHOULD SEE SOME LOCALLY HEAVY RAINFALL. COULD EVEN BE SOME ISOLATED WATER PROBLEMS TODAY. WILL GO WITH CHANCE POPS THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST IN THE SOUTH CLOSER TO THE FRONT. FWC/MAV NUMBERS GENERALLY CLOSE AND LOOK REASONABLE. BIGGEST DIFFERENCES ARE THURSDAY NIGHT...WILL USE A BLEND THERE. PRELIMINARY NUMBERS FOLLOW: CHA 92 74 87 69 / 60 60 50 50 TYS 89 71 84 67 / 70 50 40 40 TRI 84 67 80 60 / 80 40 30 30 OQT 88 71 84 67 / 70 50 40 40 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, Jul 10, 11:10 AM EDT, 4 hours 10 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1110 AM EDT WED JUL 10 2002 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA... ...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE SAME AREA THROUGH TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE MAIN THREAT BEING STRAIGHT-LINE WINDS UP TO 70 MPH. A MOIST AND VERY UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA TODAY. A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIANS... PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION OUTFLOW BOUNDARIES FROM THUNDERSTORMS EARLIER THIS MORNING WILL BE AN ADDED TRIGGER. THUNDERSTORMS ARE EXPECTED TO INCREASE DURING THE AFTERNOON AND EVENING HOURS. AS THE COLD FRONT MOVES SOUTH FROM NEAR THE OHIO RIVER LATE THIS MORNING...AND WITH ALL THE MOISTURE AVAILABLE... LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS. RAINFALL AMOUNTS ACROSS THE AREA COULD TOTAL UP TO ONE INCH...WITH LOCALLY HEAVIER AMOUNTS UP TO THREE INCHES POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION...FOR THE LATEST WEATHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TD
Local storm report, Jul 10, 3:04 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM DAYTON TN WIND DAMAGE
07/10/02 RHEA NUMEROUS TREES DOWN ALONG
HIGHWAY 30. REPORTED BY
RHEA COUNTY 911.Local storm report, Jul 10, 3:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM DECATUR TN WIND DAMAGE
07/10/02 MEIGS A FEW TREES DOWN.
REPORTED BY MEIGS COUNTY
911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 45 min |
| Jul 10, 3:50 PM EDT | Severe Thunderstorm Warning | MRX | Sequatchie | 40 min |
| Jul 10, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.